Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 7, 2018, 6:06 PM CDT for Marion County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2018, 6:06 PM CDT (23:06 UTC)
- Expired
- Jul 7, 2018, 7:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:15 PM CDT | FLASH FLOOD | Columbia, MS | VEHICLES FLOODED AND STRANDED IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 878 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888 WGUS54 KJAN 072306 FFWJAN MSC091-080000- /O.NEW.KJAN.FF.W.0053.180707T2306Z-180708T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 606 PM CDT SAT JUL 7 2018 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Central Marion County in south central Mississippi... * Until 700 PM CDT. * At 606 PM CDT, local law enforcement reported heavy rain and flash flooding in Columbia on Main Street. Up to two inches of rain have already fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Columbia and Morgantown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3128 8975 3123 8978 3121 8996 3133 8997 $$ CME
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 5:31 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 7, 5:31 PM CDT, 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 531 PM CDT Sat Jul 7 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Convective precipitation coverage expected this evening which will affect the central and southeast TAF sites. Outside of SHRA/TSRA acidity, expect mainly VFR ceilings. Late tonight into early Sunday morning will see another round of MVFR/IFR stratus development. Expect convection to develop area wide by Sunday afternoon./17/ && .DISCUSSION... This afternoon through Sunday: Most recent CAM guidance seems to have a decent handle on the current convective scenario across the ArkLaMiss with most prevalent thunderstorm activity roughly along the Highway 82 corridor over northern portions of the area in relation to weak frontal convergence, and along the Highway 84 corridor where a mid level trough axis is having the greatest influence. In between these areas over central portions of the ArkLaMiss, instability has increased with sfc temperatures near 90 F, so expect shower/thunderstorm activity to increase there per guidance as we go into the early evening hours. The primary concerns will continue to be for locally heavy rainfall given precipitable water near to slightly above two inches and slow storm movements and have kept this mention in the HWO for late afternoon/early evening. Most parameters do not favor severe microbursts, but pulse storms will be capable of producing 30 to 40 mph wind gusts, especially in hotter, more unstable locations. Expect convection to wane later this evening with normal summer like conditions for the overnight into early Sunday morning. The environment for Sunday will remain about the same with a strong subtropical ridge centered north of the forecast area promoting perturbed, moist low-mid level southeasterly flow, albeit slightly more veered than observed today which could help to hasten inland intrusion of the seabreeze-related convection and increase overall coverage. Otherwise, expect temperatures to be near to slightly below normal in the near term. /EC/ Sunday night through next Saturday: Above average rain chances and mainly seasonable temperatures will continue through the upcoming week. Early in the week, a stout mid/upper ridge over the interior portion of the CONUS will continue to stretch across the continent. As our area remains on the moist periphery of the ridge, daily rain chances will remain above climo with primarily a diurnal theme in coverage/intensity of convection. Heading into the middle of the week, the eastern portion of this ridge will erode as an upper trough develops along the East Coast, sending another weak front southward through the Ohio and Tennessee valleys. This will likely bring an uptick in convective coverage Tuesday and Wednesday, similar to what we have seen over the past few days in a similar regime. Given the very moist airmass, localized flooding could be an issue on one or both of these days, but confidence is too low in timing/placement to add mention to the HWO at this time. The GFS is most aggressive with bringing this front southward and scouring the persistently moist airmass during the Thursday - Saturday time frame, but the Euro also depicts a downswing in rain chances especially over northern portions of the forecast area during this time frame. Rain chances could remain relatively high across South MS and Central LA as the front stalls. In spite of the front, no temperature relief should be expected. In fact with the drop off in rain chances, temps may increase back to near/slightly above normal over the end of the week, with heat indices in the triple digits more attainable. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 89 71 90 / 57 58 38 41 Meridian 71 90 72 92 / 53 58 31 46 Vicksburg 72 89 72 90 / 62 59 39 46 Hattiesburg 70 89 70 91 / 49 69 31 42 Natchez 71 88 71 90 / 54 67 35 48 Greenville 72 88 71 87 / 47 60 45 43 Greenwood 72 89 72 88 / 43 53 36 51 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17
Hazardous weather outlook, Jul 7, 3:10 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 310 PM CDT Sat Jul 7 2018 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>050-082015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- 310 PM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. LAZ024>026-MSZ051>066-072>074-082015- Catahoula-Tensas-Concordia-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 310 PM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday FLOODING THREAT...Limited TIMING...Tonight There is a limited threat for localized flash flooding of low- lying areas and roadways due to heavy downpours producing a quick one to two three inches of rainfall. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 7, 1:30 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 PM CDT SAT JUL 7 2018
MSZ058-071915-
Clarke MS-
130 PM CDT SAT JUL 7 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CLARKE COUNTY UNTIL
215 PM CDT...
At 128 PM CDT, Meteorologists were tracking strong thunderstorms
near near Quitman, moving southwest at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms along with very heavy rainfall. Rainfall amounts of two
to three inches will lead to ponding of water in low-lying areas.
This strong thunderstorms will move near Quitman, Stonewall and De
Soto.
Other locations impacted by this storm include Shubuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3190 8847 3189 8848 3189 8849 3188 8850
3185 8864 3183 8877 3184 8880 3218 8889
3223 8859 3223 8843 3221 8843
TIME...MOT...LOC 1828Z 058DEG 5KT 3211 8867
ECLocal storm report, Jul 7, 1:38 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUL 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 NNE PROVIDENCE 33.09N 89.40W
07/06/2018 ATTALA MS UTILITY COMPANY
A TREE WAS DOWNED ONTO UTILITY EQUIPMENT.
&&
DLSpecial weather statement, Jul 7, 2:07 PM CDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Jackson MS 207 PM CDT SAT JUL 7 2018 MSZ066-071945- Jones MS- 207 PM CDT SAT JUL 7 2018 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JONES COUNTY UNTIL 245 PM CDT... At 205 PM CDT, Meteorologists were tracking a cluster of strong thunderstorms near and east of Laurel. These storms were moving little. Dime size hail and winds in excess of 40 mph will be possible along with a quick one to two inches of rainfall that will result in ponding of water. This strong thunderstorms will be near... Ellisville and Tuckers Crossing around 245 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3154 8924 3172 8921 3174 8894 3155 8894 TIME...MOT...LOC 1905Z 352DEG 4KT 3168 8911 EC
Special weather statement, Jul 7, 5:06 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
506 PM CDT SAT JUL 7 2018
MSZ074-072245-
Forrest MS-
506 PM CDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 545 PM CDT...
At 506 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southwest of Beaumont, or 16 miles northeast of Wiggins, moving
northwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Brooklyn around 530 PM CDT.
Mclaurin around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3098 8932 3130 8921 3126 8915 3100 8915
3100 8914 3097 8914
TIME...MOT...LOC 2206Z 116DEG 18KT 3107 8902
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:12 PM CDT | Special Weather Statement | JAN | Newton | 33 min |
| Jul 6, 7:19 PM CDT | Special Weather Statement | JAN | Jefferson | 26 min |
| Jul 6, 8:28 PM CDT | Special Weather Statement | JAN | Jefferson | 32 min |
| Jul 6, 9:11 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Jul 6, 9:54 PM CDT | Special Weather Statement | JAN | Marion | 36 min |
| Jul 6, 10:35 PM CDT | Special Weather Statement | JAN | Marion | 55 min |
| Jul 7, 1:30 PM CDT | Special Weather Statement | JAN | Clarke | 45 min |
| Jul 7, 2:07 PM CDT | Special Weather Statement | JAN | Jones | 38 min |
| Jul 7, 5:06 PM CDT | Special Weather Statement | JAN | Forrest | 39 min |
| Jul 7, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Marion | 29 min |
| Jul 7, 6:14 PM CDT | Special Weather Statement | JAN | Copiah | 31 min |
| Jul 7, 6:48 PM CDT | Special Weather Statement | JAN | Copiah | 27 min |
| Jul 7, 6:49 PM CDT | Special Weather Statement | JAN | Hinds | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.